Missouri, 2009

Hail and Damaging Winds in Missouri, June 30, 2009

June 30, 2009 · NWS SGF · 11 events in 7 counties and zones

Thunderstorms developed over southwest Missouri during the early morning hours of 30 June. Large hail and damaging winds were observed with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed over southwest Missouri during the early morning hours of 30 June. Large hail and damaging winds were observed with these storms. Additional severe thunderstorms developed during the afternoon of 30 June. These storms also produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 29, 10:38 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 10:38 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT MON JUN 29 2009

...UPDATE TO AVIATION...

.UPDATE...

UPDATING THE GRIDS/ZONES FOR ISOLATED SHOWERS/THUNDER STARTING TO
DEVELOP ALONG A BOUNDARY IN WEST CENTRAL MISSOURI/SOUTHEAST
KANSAS. DONT BELIEVE ANYTHING WIDESPREAD WILL OCCUR...JUST ALONG
THE BOUNDARY AND MAINLY THROUGH SUNSET.

LINDENBERG

&&

.DISCUSSION...

HIGH PRESSURE ANCHORED ACROSS MUCH OF THE NATIONS MID SECTION
BROUGHT A DRY CONTINENTAL AIRMASS INTO THE OZARKS.  THIS ALLOWED FOR
WARM TEMPERATURES AND LOW HUMIDITY.  A FRONTAL BOUNDARY THAT
SEPARATED THIS DRIER AIRMASS FROM A VERY HUMID GULF AIRMASS WAS
POSITIONED ACROSS THE DEEP SOUTH.  AFTERNOON CONVECTION HELPED TO
SUPPRESS THE FRONT SOUTH OF INTERSTATE 20.  MEANWHILE NORTHWEST FLOW
PERSISTED IN RESPONSE TO AN ANOMALOUS UPPER LEVEL LOW OVER THE GREAT
LAKES.

THIS PATTERN WILL ALLOW FOR A MOSTLY DRY FORECAST THROUGH WEDNESDAY
EVENING.  BELOW NORMAL OVERNIGHT LOW READINGS WILL OCCUR THROUGH
WEDNESDAY MORNING...WITH VALUES FALLING INTO THE 50S TONIGHT...AND
LOW TO MID 60S TUESDAY THROUGH THURSDAY NIGHTS.

EVENTUALLY MOISTURE WILL RETURN...CREATING SEVERAL CHANCES FOR
SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK.  THESE
PRECIPITATION CHANCES WILL BE FOCUSED ALONG A ZONE OF BAROCLINICITY
THAT BECOMES NEARLY STATIONARY...EITHER WITHIN OR NEAR THE OZARKS
REGION.

THIS STATIONARY BOUNDARY WILL BE LOCATED ALONG THE PERIPHERY OF A
SUMMERTIME HIGH THAT BUILDS BACK OVER TEXAS.  THIS IS TYPICALLY A
FAVORABLE ZONE FOR BOTH NOCTURNAL AND LATE AFTERNOON CONVECTION.
THIS LATE AFTERNOON CONVECTION WOULD BE IN THE FORM OF SINGLE
CELL/PULSE THUNDERSTORMS...WHILE NOCTURNAL STORMS WOULD BE MORE OF A
COMPLEX OR MULTICELLULAR.  BOTH THE GFS AND ECMWF SUGGEST THAT THIS
POTENTIAL RAINY PATTERN COULD BEGIN AS EARLY AS LATE WEDNESDAY NIGHT OR
EARLY THURSDAY MORNING.

TEMPERATURES THIS WEEKEND AND EARLY NEXT WEEK WILL REMAIN NORMAL TO
SLIGHTLY BELOW NORMAL...WITH AFTERNOON HIGHS IN THE UPPER 80S AND
LOWER 90S...WHILE LOWS FALL INTO THE 60S AND LOWER 70S.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAFS...STILL HAVE A BAND OF MID LEVEL CLOUDS FROM NEAR
NEVADA TO BRANSON ON SATELLITE. NEW 4KM WRK BREAKS OUT CONVECTION
AFTER 10Z OVER THE SOUTHWEST CORNER OF MISSOURI INTO SOUTHEAST
KANSAS. WILL GO WITH CB AND VCTS WORDING AT JLN FROM 10 TO 14Z ON
THE 06Z TAFS AND VFR CEILINGS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 29, 7:01 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT MON JUN 29 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
801 PM CDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT AND INTO THE
HOLIDAY WEEKEND. THE TIMING AND INTENSITY OF THE STORMS ARE
UNCERTAIN AT THIS TIME...AND WILL BE REFINED WITH LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jun 30, 12:50 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT TUE JUN 30 2009

MOZ089-090-094-300715-
LAWRENCE MO-GREENE MO-DADE MO-
150 AM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN DADE...NORTHEASTERN LAWRENCE
AND NORTHWESTERN GREENE COUNTIES UNTIL 215 AM CDT...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENFIELD...MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  PENNSBORO BY 200 AM CDT.
  EVERTON BY 205 AM CDT.
  ASH GROVE AND 7 MILES NORTHWEST OF HALLTOWN BY 215 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 56 AND 75 WILL ALSO BE
IMPACTED BY THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

CLAYCOMB

The radar

The Springfield radar (KSGF), 44 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dade

When
June 30, 1:03 AM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.420, -93.840

Hail, Barton

When
June 30, 4:26 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.490, -94.280

Thunderstorm Wind, Barton

When
June 30, 4:26 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.490, -94.280

Thunderstorm wind gusts blew down a street sign near the Walmart in Lamar.

Hail, Lawrence

When
June 30, 5:27 AM CST
Where
Lawrence County, 5.11 mi SSE of Friestatt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.950, -93.890

Hail, Barry

When
June 30, 5:30 AM CST
Where
Barry County, 0.55 mi W of Pleasant Ridge
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.900, -93.790

Hail, Taney

When
June 30, 5:30 AM CST
Where
Taney County, Hollister
Measured
0.75 in hail
Reported by
Public
Coordinates
36.620, -93.220

Thunderstorm Wind, Stone

When
June 30, 5:45 AM CST
Where
Stone County, 0.69 mi N of Crane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.910, -93.570

The public estimated 60 mph wind gusts near Crane.

Thunderstorm Wind, Stone

When
June 30, 5:50 AM CST
Where
Stone County, 0.69 mi N of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.810, -93.470

Thunderstorm wind gusts knocked over a few trees in the city of Galena.

Hail, Stone

When
June 30, 1:02 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.630, -93.420

Thunderstorm Wind, Stone

When
June 30, 1:30 PM CST
Where
Stone County, Blue Eye
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.500, -93.400

Severe thunderstorm wind gusts knocked over several trees.

Hail, Douglas

When
June 30, 2:58 PM CST
Where
Douglas County, 1.77 mi NE of Arno
Measured
0.75 in hail
Reported by
Public
Coordinates
36.950, -92.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181342, 181340, 181341, 181344, 181339, 181349, 181348, 181346, 181345, 181347, 181343.